Side Effects of Too Much Vitamin D

Vitamin D toxicity occurs at a high enough threshold that it is very difficult to breach for those receiving Vitamin D through sun exposure and food-based sources alone, regardless of whether the food is naturally inclusive of Vitamin D or fortified with the vitamin. The body self-prevents overdose from sun exposure and levels of Vitamin D are low enough in food that is very unlikely your daily intake routinely exceeds the daily recommended levels of between 400 and 800 IUs per day for people with normal Vitamin D levels. It’s also very unlikely, for the same reason, that non-supplement users will experience any Vitamin D side effects. For those with normal Vitamin D levels, the recommended daily dose is 400 IUs for those under 1, 600 IUs for those 1-70, and 800 IUs for those 70 and older.

But because a substantial portion of the population – particularly those living in colder climates, the elderly, and people with darker skin – struggles to process enough Vitamin D with sunlight and food alone, supplement use is common, making side effects relevant.

If a deficiency is suspected, supplements should only begin to be taken once your Vitamin D levels have been measured and a deficiency confirmed. Those taking supplements as part of the treatment plan for a more specfic condition should also only be doing so under doctor supervision. These are the groups for which the risk of negative side effects is more acute. Treatment is important, but supplement users, particularly over the long-term or at high levels, should be familiar with the specific side effects of excessive Vitamin D intake. Vitamin D supplement users should not self-treat, and, if this simple rule of thumb is followed, it’s also unlikely that negative side effects will be experienced.

Most who are treated with supplements on a short-term basis also experience no side effects, but, if they occur, most common are weakness, bone pain, nausea, diarrhea. Related side effects include fatigue, sleepiness, headache and/or eye soreness.

While supplements typically do not exceed 2,000 IUs for those who have shifted to maintenance of Vitamin D levels or have more minor deficiencies, people with very severe deficiencies may be receiving, under doctor’s supervision, supplements in the tens of thousands once or twice a week, increasing risk of these side effects. For these groups in particular, dry mouth or a metallic taste, dehydration, appetite loss, weight loss, vomiting, anorexia, constipation, and/or irritability may become symptoms of too much Vitamin D.

Many of these short-term side effects are in fact similar to the symptoms of Vitamin D deficiency, itself, complicating the picture and at times preventing immediate understanding of their meaning. Once the Vitamin D stored in the user’s body again reaches a normal level, side effects should disappear, but until then, supplement takers should take side effects seriously and report them to their doctor, simultaneously determining whether they are the result of the continued deficiency or the treatment.

Furthermore, those who have kidney disease, already high levels of calcium in your blood, atherosclerosis, lymphoma, histoplasmosis, or hyperparathyroidism should pay special attention to these side effects, as too much Vitamin D can, among other things, worsen your existing condition, aversely imbalance calcium levels, or cause kidney stones. Vitamin D increases the amount of calcium absorbed by your body, which has wide-ranging effects if the level in your blood becomes higher than required, including all of those above and the potential for deposit build-up in your body’s soft tissues. Calcium increase is the most serious long-term risk associated with supplement use.

Both standard and specific interaction risks also apply with Vitamin D and other medications, and so all should be reported to the physician before treatment begins and if side effects appear.

Comments are closed.